Alert archive / Nebraska / Flash Flood Warnings in 2019

Flash Flood Warning 24, NWS Cheyenne, WY

July 29, 2019Box Butte County, Nebraska

NWS Cheyenne, WY issued this flash flood warning at Jul 29, 2019, 7:20 PM MDT for Box Butte County, Nebraska. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2019, 7:20 PM MDT (01:20 UTC)
Expired
Jul 29, 2019, 9:17 PM MDT
In force
117 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

County Box Butte County, NE

The radar

The Cheyenne radar (KCYS), 181 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2019-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2019-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

514 
WGUS55 KCYS 300120
FFWCYS
NEC013-300415-
/O.NEW.KCYS.FF.W.0024.190730T0120Z-190730T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
720 PM MDT Mon Jul 29 2019

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  Central Box Butte County in the Panhandle of Nebraska...

* Until 1015 PM MDT.

* At 720 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Hemingford, Kilpatrick Lake and Berea. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4237 10308 4218 10293 4201 10294 4201 10318
      4208 10336 4237 10335

$$

Brothers
1 follow-up statement
249 
WGUS75 KCYS 300317
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
917 PM MDT Mon Jul 29 2019

NEC013-300327-
/O.CAN.KCYS.FF.W.0024.000000T0000Z-190730T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Box Butte NE-
917 PM MDT Mon Jul 29 2019

...THE FLASH FLOOD WARNING FOR CENTRAL BOX BUTTE COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4237 10308 4218 10293 4201 10294 4201 10318
      4208 10336 4237 10335

$$

Brothers

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 5:49 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 29, 5:49 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
549 PM MDT Mon Jul 29 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 225 PM MDT Mon Jul 29 2019

Some convection firing over eastern Converse county attm and
expect this activity to increase a bit more the rest of the
afternoon as it moves eastward. A few strong storms possible with
strong wind gusts looking the main threat. This in response to a
weak impulse riding over the top of the 4 corners upper high.
Activity should move across mainly the northern Neb Panhandle into
this evening with otherwise quiet weather expected elsewhere the
rest of the night.

Similar setup on Tuesday but the upper high looks to strengthen a
bit over the area with convection looking more confined to the
mtns near the Colorado border Tuesday afternoon as some warming
at mid levels hinder development. Temperatures remaining quite
warm across the CWA Tuesday with maxs in the mid 80s to mid 90s
outside of the mtns.

.LONG TERM...(Wednesday through Monday)
Issued at 225 PM MDT Mon Jul 29 2019

Monsoonal moisture should begin returning more in earnest Weds and
persist through the weekend as the upper high meanders around the
4 corners area. This will bring back pretty much daily chances
for mainly afternoon and evening showers and tstms to the CWA,
currently looking most widespread on Thursday and Friday as a push
of cooler air moves down the high plains. Temps rebound a bit
over the weekend but remaining close to seasonal averages.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 538 PM MDT Mon Jul 29 2019

Most terminals will remain VFR today and tonight as a strong are
of high pressure settles in to the west. Low level moisture and
thunderstorms will push east later tonight with only a very low
chance of IFR conditions mainly across the panhandle. SCT to BKN
high level clouds will develop tomorrow keeping conditions VFR at
all terminals.

&&

.FIRE WEATHER...
Issued at 225 PM MDT Mon Jul 29 2019

Critical or near-critical Fire Weather conditions will continue over
mainly southwest Carbon county into this evening, and likely
develop again Tuesday afternoon due to gusty winds and dry air.
Moisture will then increase over the region Wednesday with showers
and storms becoming more likely Wednesday and especially Thursday,
with cooler temperatures also helping to alleviate concerns then.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ304.

     Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for WYZ304.

NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...AL
FIRE WEATHER...RE
Hazardous weather outlook, Jul 29, 3:32 AM MDT, 15 hours 48 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Cheyenne WY
332 AM MDT Mon Jul 29 2019

WYZ103>106-109>118-300915-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
332 AM MDT Mon Jul 29 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty winds, warm temperatures and very low humidities will create
elevated to critical fire weather conditions west of the Laramie
Range this afternoon. A Red Flag Warning is in effect from noon
until 8 PM for southwest Carbon County.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Warm, breezy and very dry conditions will continue Tuesday for
lower elevations west of the Laramie Range. A Fire Weather Watch
is in effect from 10 AM through 8 PM for southwest Carbon County.

Isolated afternoon thunderstorms will be possible over the Sierra
Madre, Snowy and southern Laramie ranges Tuesday. Scattered mainly
afternoon and evening thunderstorms are forecast Wednesday through
the weekend. The threat for severe weather is low.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-119-300915-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
East Laramie County-
332 AM MDT Mon Jul 29 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered thunderstorms will develop late this afternoon
and continue through this evening. Isolated strong thunderstorms
with hail and gusty winds will be possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Isolated afternoon and evening thunderstorms will develop Tuesday.
A strong thunderstorm or two with hail and gusty winds will be
possible.

Scattered mainly afternoon and evening thunderstorms are forecast
Wednesday through the weekend. The threat for severe weather is
low.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Jul 29, 4:33 PM MDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
433 PM MDT Mon Jul 29 2019

NEZ095-292300-
North Sioux NE-
433 PM MDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX COUNTY UNTIL
500 PM MDT...

At 433 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harrison, or 33 miles east of Lusk, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Harrison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4270 10392 4285 10386 4281 10355 4259 10364
TIME...MOT...LOC 2233Z 283DEG 16KT 4275 10379

Hammer
Special weather statement, Jul 29, 5:01 PM MDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
501 PM MDT Mon Jul 29 2019

NEZ002-095-292330-
Dawes NE-North Sioux NE-
501 PM MDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DAWES AND
NORTHEASTERN SIOUX COUNTIES UNTIL 530 PM MDT...

At 501 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Montrose, or 33 miles west of Chadron, moving
northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Dawes
and northeastern Sioux Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4284 10336 4273 10368 4286 10377 4300 10361
      4300 10348
TIME...MOT...LOC 2301Z 238DEG 22KT 4282 10365

Hammer
Special weather statement, Jul 29, 5:46 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
546 PM MDT Mon Jul 29 2019

NEZ002-300030-
Dawes NE-
546 PM MDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
630 PM MDT...

At 546 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Chadron Airport, or 12 miles northwest of Chadron,
moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Dawes
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4283 10325 4294 10335 4301 10327 4300 10279
      4291 10280
TIME...MOT...LOC 2346Z 256DEG 24KT 4292 10322

Hammer
Local storm report, Jul 29, 7:08 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
708 PM MDT MON JUL 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             10 SW HEMINGFORD        42.22N 103.21W
07/29/2019  E1.50 INCH       BOX BUTTE          NE   TRAINED SPOTTER

            HAIL FELL FOR ABOUT 10 MINUTES WITH LARGEST
            BEING PING PONG SIZE.

&&

MB
Special weather statement, Jul 29, 7:08 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
708 PM MDT Mon Jul 29 2019

NEZ002-003-300145-
Box Butte NE-Dawes NE-
708 PM MDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES UNTIL 745 PM MDT...

At 708 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Hay Springs, moving east at 45 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of northeastern Box
Butte and southeastern Dawes Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4237 10289 4257 10294 4266 10278 4260 10277
      4245 10277 4244 10275 4237 10275
TIME...MOT...LOC 0108Z 255DEG 37KT 4251 10281

Hammer
Local storm report, Jul 29, 7:16 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
716 PM MDT MON JUL 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             10 SW HEMINGFORD        42.21N 103.19W
07/29/2019  M1.50 INCH       BOX BUTTE          NE   PUBLIC

            LARGE HAIL FELL FOR 20 MINUTES. WHEAT CROP
            DAMAGED.

&&

ADL

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:44 PM MDTSevere Thunderstorm WarningCYSBox Butte46 min
Jul 29, 6:49 PM MDTAreal Flood AdvisoryCYSBox Butte3 hr
Jul 29, 7:08 PM MDTSpecial Weather StatementCYSDawes37 min
Jul 29, 7:30 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill60 min
Jul 29, 9:42 PM MDTSpecial Weather StatementCYSSioux33 min
Jul 29, 10:15 PM MDTSpecial Weather StatementCYSSioux45 min
Jul 29, 10:23 PM MDTSevere Thunderstorm WarningCYSSioux52 min
Jul 29, 10:48 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux42 min
Jul 29, 11:22 PM MDTSpecial Weather StatementCYSBox Butte53 min
Jul 29, 11:27 PM MDTSevere Thunderstorm WarningCYSDawes16 min
Jul 30, 4:57 PM MDTSevere Thunderstorm WarningCYSSioux33 min
Jul 30, 5:39 PM MDTSevere Thunderstorm WarningCYSSioux36 min

Nearby

Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.